Texas, 2011

Hail and Damaging Winds in Texas, April 10, 2011

April 10, 2011 · NWS SJT · 12 events in 7 counties and zones

A cold front and dryline interacted with a strong upper level disturbance to produce a couple of lines of severe thunderstorms mainly east of a line from Abilene to San Angelo to Sonora. These storms produced golfball size hail and 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front and dryline interacted with a strong upper level disturbance to produce a couple of lines of severe thunderstorms mainly east of a line from Abilene to San Angelo to Sonora. These storms produced golfball size hail and 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 10, 6:45 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 10, 6:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT SUN APR 10 2011

.DISCUSSION...
SEVERE THUNDERSTORM WATCH NUMBER 123 IN EFFECT FOR THE SOUTHEAST
HALF OF THE CWFA UNTIL 07Z. STORMS NOW DEVELOPING AND BACK BUILDING
ALONG THE BOUNDARY OVER COLEMAN COUNTY. EXPECTED ADDITIONAL
DEVELOPMENT ALONG THE BOUNDARY THROUGH MID EVENING AS LARGE SCALE
ASCENT INCREASES WITH UPPER TROUGH PUSHING INTO WEST TEXAS. UPDATED
ZONES FOR CONVECTIVE WATCH AND INCREASED POPS OVER SOUTHEAST
ZONES ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 614 PM CDT SUN APR 10 2011/

AVIATION...
/00Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER THE AREA THROUGH THE NEXT 24
HOURS. A PACIFIC FRONT PUSHING THROUGH WEST CENTRAL TEXAS MAY
INITIATE SOME CONVECTIVE ACTIVITY OVER THE SOUTHERN TAF SITES LATE
THIS EVENING...HAVE INCLUDED A TEMPO GROUP FOR THESE TERMINALS
ENDING BY MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 49  77  48  81  54 /  10   0   0   0   0
SAN ANGELO 	 48  81  43  86  54 /  10   0   0   0   0
JUNCTION 	 50  82  42  85  55 /  30   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Apr 10, 6:44 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
744 PM CDT SUN APR 10 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-110600-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
744 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND
SOUTH OF A LINE FROM SAN ANGELO TO WINTERS TO CROSS PLAINS THIS
EVENING. IF ANY SEVERE THUNDERSTORMS DO DEVELOP...THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADO'S
POSSIBLE. IN ADDITION...LOCALIZED FLOODING AND DANGEROUS LIGHTNING
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
ON WEDNESDAY TO THE WEST OF THE DRYLINE...ROUGHLY FROM HASKELL...TO
SAN ANGELO...TO OZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING

The radar

The Dyess AFB radar (KDYX), 80 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Coleman

When
April 10, 7:50 PM CST to 7:54 PM CST
Where
Coleman County, Coleman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.830, -99.430

Hail, Coleman

When
April 10, 8:00 PM CST
Where
Coleman County, Coleman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.830, -99.430

This hail was reported at Hords Creek Reservoir.

Hail, Schleicher

When
April 10, 9:00 PM CST to 9:04 PM CST
Where
Schleicher County, 2.07 mi N of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.880, -100.620

Hail, Schleicher

When
April 10, 9:00 PM CST to 9:30 PM CST
Where
Schleicher County, 12.16 mi NE of El Dorado Muni Arpt
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
30.970, -100.470

Hail covered the ground.

Hail, Coleman

When
April 10, 9:30 PM CST to 9:34 PM CST
Where
Coleman County, Coleman
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
31.830, -99.430

Hail, Menard

When
April 10, 9:37 PM CST to 9:41 PM CST
Where
Menard County, 0.59 mi W of Ft McKavett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.830, -100.110

Thunderstorm Wind, Menard

When
April 10, 9:45 PM CST to 9:47 PM CST
Where
Menard County, 4.84 mi N of Menard Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.000, -99.820

Strong winds damaged a the roof of a barn with the wind speed estimated at 60 mph or more. Dime to nickel size hail was also reported.

Hail, Menard

When
April 10, 10:00 PM CST to 10:03 PM CST
Where
Menard County, 4.74 mi E of Menard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.920, -99.700

Thunderstorm Wind, McCulloch

When
April 10, 10:09 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.320, -99.410

A trained weather spotter reported this wind gust.

Hail, Sutton

When
April 10, 10:15 PM CST to 10:19 PM CST
Where
Sutton County, 18.44 mi E of Sonora
Measured
1 in hail
Reported by
Public
Coordinates
30.570, -100.320

Hail, San Saba

When
April 10, 10:35 PM CST to 10:38 PM CST
Where
San Saba County, 1.9 mi ESE of Skeeterville
Measured
1 in hail
Reported by
Public
Coordinates
31.340, -98.940

Thunderstorm Wind, Mason

When
April 10, 10:45 PM CST
Where
Mason County, 3.29 mi SSE of Fredonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.890, -99.090

A roof was blown off of a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291813, 303834, 291842, 291843, 291845, 291846, 291848, 303832, 304001, 303831, 303829, 303835.